Alert archive / Massachusetts / Gale Warnings in 2009
Gale Warning 4, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this gale warning at Jan 13, 2009, 3:46 AM EST. It took effect at Jan 14, 2009, 5:00 AM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 13, 2009, 3:46 AM EST (08:46 UTC)
- In effect from
- Jan 14, 2009, 5:00 AM EST
- Expired
- Jan 14, 2009, 11:00 AM EST
- In force
- 6 hr
- Issued by
- NWS Boston/Norton, MA
The text
As transmitted, in the capitals the NWS used until 2016.
843 WHUS71 KBOX 130846 MWWBOX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 346 AM EST TUE JAN 13 2009 ANZ230>237-250-254-255-131645- /O.UPG.KBOX.GL.A.0004.090114T1000Z-090114T1600Z/ /O.NEW.KBOX.GL.W.0004.090114T1000Z-090114T1600Z/ BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY- BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 346 AM EST TUE JAN 13 2009 ...GALE WARNING IN EFFECT FROM 5 AM TO 11 AM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 5 AM TO 11 AM EST WEDNESDAY. THE GALE WATCH IS NO LONGER IN EFFECT. THE GALE WARNING IS FOR ALL OF SOUTHERN NEW ENGLAND COASTAL WATERS. A STRONG COLD FRONT WILL MOVE ACROSS THE WATERS OVERNIGHT TONIGHT. BEHIND THE FRONT...STRONG NORTHWEST WINDS OF 20 TO 30 KT WITH GUSTS AROUND 35 KT ARE EXPECTED VERY LATE TONIGHT AND WEDNESDAY MORNING. IN ADDITION TO THE STRONG WINDS...MUCH COLDER AIR WILL OVERSPREAD THE WATERS...RESULTING IN LIGHT TO MODERATE FREEZING SPRAY. WINDS WILL BEGIN TO DIMINISH WEDNESDAY AFTERNOON AND ESPECIALLY WEDNESDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE OR EQUIPMENT SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
3 follow-up statements
162 WHUS71 KBOX 131653 MWWBOX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 1153 AM EST TUE JAN 13 2009 ANZ230>237-250-254-255-140100- /O.CON.KBOX.GL.W.0004.090114T1000Z-090114T1600Z/ BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY- BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 1153 AM EST TUE JAN 13 2009 ...GALE WARNING REMAINS IN EFFECT FROM 5 AM TO 11 AM EST WEDNESDAY... A GALE WARNING REMAINS IN EFFECT FROM 5 AM TO 11 AM EST WEDNESDAY. THE GALE WARNING IS FOR ALL OF SOUTHERN NEW ENGLAND COASTAL WATERS. A STRONG COLD FRONT WILL MOVE ACROSS THE WATERS OVERNIGHT TONIGHT. BEHIND THE FRONT...STRONG NORTHWEST WINDS OF 20 TO 30 KT WITH GUSTS AROUND 35 KT ARE EXPECTED WEDNESDAY MORNING. IN ADDITION TO THE STRONG WINDS...MUCH COLDER AIR WILL OVERSPREAD THE WATERS...RESULTING IN LIGHT TO MODERATE FREEZING SPRAY. WINDS WILL BEGIN TO DIMINISH WEDNESDAY AFTERNOON AND ESPECIALLY WEDNESDAY NIGHT. A HEADS UP FOR THE OUTER WATERS FRIDAY MORNING...A HEAVY FREEZING SPRAY WARNING MAY BE NEEDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE OR EQUIPMENT SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ DRAG
613 WHUS71 KBOX 131948 MWWBOX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 248 PM EST TUE JAN 13 2009 ANZ230>237-250-254-255-140530- /O.CON.KBOX.GL.W.0004.090114T1000Z-090114T1600Z/ BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY- BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 248 PM EST TUE JAN 13 2009 ...GALE WARNING REMAINS IN EFFECT FROM 5 AM TO 11 AM EST WEDNESDAY... A GALE WARNING REMAINS IN EFFECT FROM 5 AM TO 11 AM EST WEDNESDAY. THE GALE WARNING IS FOR ALL OF SOUTHERN NEW ENGLAND COASTAL WATERS. A STRONG COLD FRONT WILL MOVE ACROSS THE WATERS BETWEEN 1 AM AND 4 AM EARLY WEDNESDAY. STRONG NORTHWEST WINDS OF 20 TO 30 KT WITH GUSTS OF 35 TO 40 KNOTS ARE EXPECTED WEDNESDAY MORNING STARTING 1 TO 2 HOURS AFTER THE WIND SHIFT TO NORTHWEST. IN ADDITION TO THE STRONG WINDS... MUCH COLDER AIR WILL OVERSPREAD THE WATERS...RESULTING IN LIGHT TO MODERATE FREEZING SPRAY. WINDS WILL BEGIN TO DIMINISH WEDNESDAY AFTERNOON AND ESPECIALLY WEDNESDAY NIGHT. A HEADS UP FOR THE OUTER WATERS FRIDAY MORNING...A HEAVY FREEZING SPRAY WARNING MAY BE NEEDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE OR EQUIPMENT SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ DRAG
963 WHUS71 KBOX 140301 MWWBOX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 1001 PM EST TUE JAN 13 2009 ANZ230>237-250-254-255-141115- /O.CON.KBOX.GL.W.0004.090114T1000Z-090114T1600Z/ BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY- BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 1001 PM EST TUE JAN 13 2009 ...GALE WARNING REMAINS IN EFFECT FROM 5 AM TO 11 AM EST WEDNESDAY... A GALE WARNING REMAINS IN EFFECT FROM 5 AM TO 11 AM EST WEDNESDAY. THE GALE WARNING IS FOR ALL OF SOUTHERN NEW ENGLAND COASTAL WATERS. A STRONG COLD FRONT WILL MOVE ACROSS THE WATERS BETWEEN 1 AM AND 4 AM EARLY WEDNESDAY. STRONG NORTHWEST WINDS OF 20 TO 30 KT WITH GUSTS OF 35 TO 40 KNOTS ARE EXPECTED WEDNESDAY MORNING STARTING 1 TO 2 HOURS AFTER THE WIND SHIFT TO NORTHWEST. IN ADDITION TO THE STRONG WINDS...MUCH COLDER AIR WILL OVERSPREAD THE WATERS...RESULTING IN LIGHT TO MODERATE FREEZING SPRAY. WINDS WILL BEGIN TO DIMINISH WEDNESDAY AFTERNOON AND ESPECIALLY WEDNESDAY NIGHT. A HEADS UP FOR THE OUTER WATERS FRIDAY MORNING...A HEAVY FREEZING SPRAY WARNING MAY BE NEEDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE OR EQUIPMENT SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this gale warning went out at Jan 13, 3:30 AM EST, 16 minutes earlier.
Area forecast discussion, Jan 13, 3:30 AM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
330 AM EST TUE JAN 13 2009
.SYNOPSIS...
AN ARCTIC COLD FRONT WILL APPROACH SOUTHERN NEW ENGLAND TODAY AND
CROSS THE REGION TONIGHT. AT THE SAME TIME...LOW PRESSURE WILL PASS
WELL EAST OF NANTUCKET. UNSEASONABLY COLD AIR WILL FOLLOW IN THE
WAKE OF THE FRONT FOR LATE TONIGHT AND WEDNESDAY. A CLIPPER SYSTEM
MAY BRING A PLOWABLE SNOWFALL TO PORTIONS OF SOUTHERN NEW ENGLAND ON
THURSDAY. BITTERLY COLD AIR WILL FOLLOW IN THE WAKE OF THE CLIPPER
THURSDAY NIGHT AND LAST THROUGH THE WEEKEND.
&&
.NEAR TERM /THROUGH TODAY/...
SURFACE HIGH PRESSURE WILL GRADUALLY MOVE OFFSHORE TODAY WHILE A
STRONG COLD FRONT APPROACHES FROM THE WEST. AT THE SAME TIME...LOW
PRESSURE WILL DEVELOP NEAR THE NORTH CAROLINA COAST AND MOVE
NORTHEASTWARD. FORECAST CONCERNS REVOLVE AROUND POPS ASSOCIATED WITH
THESE FEATURES.
EARLY MORNING IR SATELLITE IMAGERY SHOWS BKN CIRRUS STREAMING ACROSS
THE NORTHEAST. THE CLOUD COVER IS THIN ENOUGH THAT WE SHOULD SEE SOME
SUNSHINE THIS MORNING. THE IR IMAGERY ALSO SHOWS SOME STRATOCU OVER
AND SOUTH OF EASTERN LONG ISLAND. AS THE BOUNDARY LAYER FLOW
STRENGTHENS FROM THE SOUTH TODAY...SOME OF THIS STRATOCU WILL LIKELY
ADVECT NORTHWARD INTO SOUTHERN NEW ENGLAND. COMBINED WITH THE
MOISTURE ASSOCIATED WITH THE ADVANCING COLD FRONT...WE WILL EXPECT
VARYING AMOUNTS OF CLOUDS FROM LATE MORNING ON...PROBABLY LEANING
TOWARD MOSTLY CLOUDY AT MOST LOCATIONS.
CHANCES OF PRECIPITATION DON/T LOOK VERY HIGH TODAY...ALTHOUGH WE
MIGHT START SEEING SOME SNOW SHOWERS ACROSS THE FAR INTERIOR LATE IN
THE DAY AHEAD OF THE COLD FRONT. SOME RAIN SHOWERS MAY ALSO BE
ENCROACHING ON FAR SOUTHEASTERN MASS LATE IN THE DAY AS WELL.
TEMPS LOOK TO BE AROUND NORMAL OR SLIGHTLY ABOVE. MOST LOCATIONS WILL
SEE TEMPS RISE ABOVE THE FREEZING MARK TODAY.
&&
.SHORT TERM /TONIGHT THROUGH 6 PM WEDNESDAY/...
LOW PRESSURE WILL PASS SOUTHEAST OF 40N/70W THIS EVENING...AND AT THE
SAME TIME AN ARCTIC COLD FRONT WILL PASS ACROSS SOUTHERN NEW ENGLAND.
POPS DURING THIS TIME WERE THE BIGGEST FORECAST CHALLENGE. MOST
GUIDANCE SUGGESTS THAT THE VAST MAJORITY OF THE STEADY PRECIPITATION
ASSOCIATED WITH THE OFFSHORE LOW PRESSURE SYSTEM WILL REMAIN
OFFSHORE. DECIDED ON LIKELY POPS FOR THE CAPE AND ISLANDS AS SOME
LIGHT STEADY PRECIP MAY BRUSH THE AREA AND MEASURE UP TO A TENTH.
BOUNDARY LAYER TEMPS LOOK TO BE WARM ENOUGH TO ALLOW FOR RAIN
THERE...ALTHOUGH WOULD NOT BE SHOCKED TO SEE SOME SNOWFLAKES MIX IN
IF ANY HEAVIER PRECIP CAN MOVE ONSHORE.
AS FOR ANY PRECIP ASSOCIATED WITH THE COLD FRONT...WENT WITH CHANCE
POPS FOR SNOW SHOWERS/SQUALLS THIS EVENING. DO NOT THINK THAT ALL
LOCATIONS WILL MEASURE...IN FACT QUITE A BIT OF THE CWA MAY REMAIN
DRY. HOWEVER...ANY BAND OF SQUALLS THAT DEVELOP WILL HAVE THE
POTENTIAL TO DROP A QUICK INCH OF SNOW IN A VERY SHORT PERIOD OF
TIME. MAIN TIMEFRAME FOR ANY SNOW SHOWER ACTIVITY LOOKS TO BE BETWEEN
00Z AND 06Z.
TEMPERATURES WILL DROP RAPIDLY WITH FROPA...AND THIS MAY RESULT IN A
FLASH FREEZE WHERE TEMPERATURES ARE ABOVE FREEZING PRIOR TO FROPA.
SINCE MOST LOCATIONS IN THE CWA WILL CLIMB TO ABOVE FREEZING DURING
THE DAY TODAY...ANY WATER/SLUSH WILL REFREEZE VERY QUICKLY OVERNIGHT.
ADD SOME SNOW SHOWERS/POTENTIAL SQUALLS ON TOP OF THAT AND YOU WILL
HAVE LOTS OF SLIPPERY SPOTS OVERNIGHT AND A POTENTIALLY SLIPPERY
WEDNESDAY MORNING RUSH HOUR.
SKIES RAPIDLY CLEAR LATE TONIGHT IN THE WAKE OF THE FRONT. WESTERLY
WINDS WILL PICK UP AND BECOME QUITE GUSTY AFTER THE FRONT PASSES.
COLD AIR ADVECTION WILL BE THE MAIN STORY FOR WEDNESDAY...ALONG WITH
GUSTY WINDS AND COLD WIND CHILL VALUES. PORTIONS OF THE REGION MAY
SEE MARGINAL WIND ADVISORY SPEEDS DURING THE MORNING AND EARLY
AFTERNOON. AT THIS TIME IT LOOKS AS THOUGH WINDS WILL FALL JUST
SHORT. HIGH TEMPS LOOK TO MAX OUT AROUND 15 DEGREES BELOW NORMAL WITH
WIND CHILLS IN THE SINGLE NUMBERS TO LOWER TEENS. THERE SHOULD BE A
GOOD AMOUNT OF SUNSHINE THOUGH...ESPECIALLY EARLY IN THE DAY BEFORE
HIGH CLOUDS INCREASE LATE IN THE DAY IN ASSOCIATION WITH THE NEXT LOW
PRESSURE SYSTEM.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
***ACCUMULATING SNOW ON THURSDAY WILL BE FOLLOWED BY A BITTERLY COLD
AIRMASS THURSDAY NIGHT INTO SATURDAY***
WEDNESDAY NIGHT AND THURSDAY...SKIES WILL BECOME CLOUDY WEDNESDAY
NIGHT OUT AHEAD OF A WEAK LOW PRESSURE SYSTEM. THIS SHOULD PREVENT
LOW TEMPERATURES FROM COMPLETELY BOTTOMING OUT. NONETHELESS...IT
STILL WILL BE VERY COLD. LOW TEMPERATURES SHOULD FALL MAINLY INTO THE
SINGLE DIGITS...TO LOW TO MID TEENS ACROSS MOST LOCATIONS. IN
ADDITION...THE WARM AIR ADVECTION PATTERN MAY ALLOW SOME LIGHT SNOW
TO DEVELOP TOWARD MORNING SO WILL INCLUDE SOME CHANCE POPS BY 12Z
THURSDAY.
LOW PRESSURE WILL THEN TRACK SOMEWHERE ACROSS SOUTHERN NEW ENGLAND
ON THURSDAY. THIS SHOULD RESULT IN WARM ADVECTION AND AT LEAST SOME
SNOW ACROSS THE REGION. THEREFORE...WILL GO WITH LOW END
CATEGORICAL POPS SOUTH OF ROUTE 2...WITH HIGH LIKELY TO THE NORTH
AND INTO SOUTHERN NH. THIS WAS DERIVED FROM THE GFS ENSEMBLE
PROBABILITIES. AFTER THAT THERE IS PLENTY OF UNCERTAINTY AS TO HOW
MUCH SNOW WE WILL RECEIVE. THIS WILL ALL DEPEND ON THE EXACT TRACK
OF THE SURFACE AND MID LEVEL LOWS AND THE MODELS ARE ALL OVER THE
PLACE RIGHT NOW. THERE APPEAR TO BE THREE SEPARATE CAMPS WHICH WE
WILL ILLUSTRATE BELOW.
THE FIRST ARE THE SREF/NAM WHICH ARE FURTHEST NORTH TAKING THE LOW
NORTH OF THE MA PIKE. THAT IS NOT A GOOD TRACK FOR SNOW AT LEAST THE
SOUTHERN HALF OF OUR REGION. HOWEVER...GIVEN THE AMOUNT OF COLD AIR
IN PLACE WE STILL WOULD LIKELY PICKUP A FEW INCHES OF SNOW WITH WARM
AIR ADVECTION OVER THE COLD DOME. HOWEVER...WITH THIS TRACK WE
WOULD EVENTUALLY DRYSLOT AND THAT WOULD PREVENT FURTHER
ACCUMULATIONS. ITS ALSO POSSIBLE THAT WITH THESE
SOLUTIONS...BOUNDARY LAYER ISSUES COULD BRIEFLY CHANGE THE
PRECIPITATION TO RAIN ON THE ISLANDS. THIS TRACK IS POSSIBLE...BUT
WITH ARCTIC AIR IN PLACE IN MIGHT BE HARD FOR THE SURFACE LOW TO
TRACK THAT FAR NORTH.
THE 2ND CAMP OF MODELS...INCLUDING THE GFS OPERATIONAL AND CANADIAN MODELS
ARE FURTHER SOUTH AND WOULD LIKELY BRING SEVERAL INCHES OF SNOW TO
THE REGION. THE HARDEST HIT AREAS ON THESE MODELS WOULD ACTUALLY BE
NORTH OF THE MA PIKE...WHERE ADDITIONAL MOISTURE WOULD WRAP AROUND
THE LOW PRESSURE SYSTEM AS IT MOVES EAST.
THE THIRD CAMP ARE THE ECMWF AND SOME OF THE GFS ENSEMBLES. THESE
MODELS TRACK THE LOW WELL SOUTH OF THE ISLANDS. THIS WOULD BRING
THE BULK OF THE SNOW TO AREAS SOUTH OF THE MA PIKE.
WE ARE STILL 72 HOURS AWAY FROM THIS EVENT SO NOTHING IS SET IN
STONE AND WE ARE UNCERTAIN ON THE EXACT TRACK. HOWEVER....IT LOOKS
LIKE WE MAY END UP AS A SOLID WINTER WEATHER ADVISORY FOR MUCH OF
THE REGION. ITS ALSO NOT COMPLETELY OUT OF THE QUESTION THAT IT
ENDS UP BEING A BIT MORE FOR A PORTION OF THE REGION.
A WIDE RANGE IN HIGHS IS EXPECTED ACROSS THE REGION ON THURSDAY.
HIGHS SHOULD RANGE FROM BETWEEN 10 AND 15 ACROSS PORTIONS OF THE
INTERIOR...TO POSSIBLE REACHING JUST ABOVE FREEZING ON THE ISLANDS
AS A COASTAL FRONT SETS UP. OF COURSE...WHERE THIS COASTAL FRONT
SETS UP WILL DEPEND ON THE EXACT TRACK OF THE SYSTEM.
THURSDAY NIGHT AND FRIDAY...
SNOW SHOULD END ACROSS MOST LOCATIONS BY EARLY EVENING.
HOWEVER...THE DEPARTING STORM WILL PULL DOWN A BITTERLY COLD AIRMASS
ON GUSTY NORTHWEST WINDS. IT SHOULD GENERALLY BE DRY AFTER THE SNOW
ENDS...BUT WITH SUCH COLD AIR COMING INTO THE REGION THERE BE SOME OCEAN
EFFECT SNOW SHOWERS ON PORTIONS OF THE CAPE/NANTUCKET WITH STEEP
LAPSE RATES. THEREFORE...WILL INCLUDE CHANCE POPS IN THE FORECAST
FOR THAT REGION. 850 MB TEMPERATURES MAY DROP TO AROUND -25C FOR A
TIME
WE UNDERCUT MOS GUIDANCE GIVEN ARCTIC AIRMASS AND SUPPORT FROM 2
METER TEMPERATURES. LOW TEMPERATURES THURSDAY NIGHT SHOULD FALL
BELOW ZERO ACROSS THE INTERIOR...AND WELL DOWN INTO THE SINGLE
DIGITS ON THE COASTAL PLAIN. ITS NOT OUT OF THE QUESTION THAT
BOSTON AND PROVIDENCE COULD EVEN DROP BELOW ZERO WITH THE SNOW
COVER. IF THAT WOULD HAPPEN...IT WOULD BE THE FIRST TIME SINCE
JANUARY OF 2005. REGARDLESS...WIND CHILL HEADLINES WILL LIKELY BE
NEEDED FOR A TIME FOR WIND CHILLS OF 15 TO 25 BELOW ZERO LATE
THURSDAY NIGHT AND FRIDAY MORNING.
HIGH TEMPERATURES ON FRIDAY ARE ONLY EXPECTED TO REACH AROUND 5
ABOVE ACROSS THE INTERIOR...TO AROUND 10 DEGREES ON THE COASTAL
PLAIN DESPITE SUNSHINE. DANGEROUS WIND CHILLS WILL
CONTINUE...PARTICULARLY FRIDAY MORNING.
FRIDAY NIGHT AND SATURDAY...
WINDS DIMINISH FRIDAY NIGHT AND WITH SNOW COVER THIS SHOULD RESULT
IN A GREAT NIGHT OF RADIATIONAL COOLING. LOWERED MOS
GUIDANCE...PARTICULARLY IN THE TYPICALLY COLDER OUTLYING LOCATIONS.
LOWS WILL PROBABLY PLUMMET INTO DOUBLE DIGIT BELOW ZERO READINGS
ACROSS NORTHWEST MA/SOUTHWEST NH...TO BETWEEN 0 AND 5 ABOVE ACROSS
THE COASTAL PLAIN. PARTLY SUNNY SKIES AND WARMING MID LEVEL
TEMPERATURES SHOULD ALLOW HIGHS TO RECOVER INTO THE TEENS ACROSS THE
INTERIOR HIGH TERRAIN...WITH LOW TO MID 20S ON THE COASTAL PLAIN.
SUNDAY AND MONDAY...
SOME MODERATION IS EXPECTED...BUT TEMPERATURES WILL LIKELY STILL BE
BELOW NORMAL. THE ECMWF AND SOME OF THE GFS ENSEMBLES INDICATE THE
POTENTIAL FOR SOME WARM AIR ADVECTION SNOW SHOWERS ON SUNDAY...SO
INSERTED SOME LOW CHANCE POPS TO COVER THIS POTENTIAL FOR NOW.
ANOTHER COLD FRONT MAY MOVE THROUGH ON MONDAY AND JUST INCLUDED A 20
POP...FOR A SNOW SHOWER OR FLURRY. CONFIDENCE THROUGH IS LOW IN THE
SUNDAY/MONDAY TIME RANGE BEING THAT IS A 6 AND 7 DAY FORECAST.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
TUESDAY...VFR FOR THE MOST PART. HOWEVER...AN AREA OF STRATOCU JUST
SOUTH OF LONG ISLAND AND SOUTHEASTERN NEW ENGLAND WILL ADVECT
NORTHWARD TODAY AND POTENTIALLY LOWER CIGS TO MVFR LEVELS FOR A TIME
LATE THIS MORNING THROUGH THE AFTERNOON HOURS IN SPOTS.
TONIGHT...MVFR CIGS POTENTIALLY BECOMING BRIEFLY IFR AS LOW PRESSURE
PASSES TO THE EAST AND A COLD FRONT SWEEPS ACROSS SOUTHERN NEW
ENGLAND FROM THE WEST. BRIEF SNOW SHOWERS/SQUALLS MAY ACCOMPANY THE
COLD FRONT BETWEEN 00Z AND 07Z...BRIEFLY REDUCING VSBYS TO LESS THAN
2SM. WINDS SHIFT FROM SOUTH TO WEST WITH FROPA AND BECOME GUSTY. CIGS
BECOME VFR WITH FROPA.
WEDNESDAY...GUSTY NW WINDS POTENTIALLY TO 35 KT...ALONG WITH VFR
CONDITIONS.
OUTLOOK /WEDNESDAY NIGHT THROUGH SATURDAY/...
THURSDAY...MVFR TO IFR CONDITIONS ARE EXPECTED IN SNOW.
FRIDAY AND SATURDAY...VFR. HOWEVER...MVFR CONDITIONS MAY LINGER AT
HYA AND ACK ON FRIDAY FROM OCEAN EFFECT CLOUDS AND POSSIBLY SNOW
SHOWERS.
&&
.MARINE...
TODAY...WITH A RELATIVELY WEAK PRESSURE GRADIENT IN PLACE...SOUTHERLY
FLOW SHOULD BE LESS THAN 15-20 KT.
LOW PRESSURE PASSES WELL EAST OF ACK TONIGHT AS A COLD FRONT SWEEPS
ACROSS SOUTHERN NEW ENGLAND FROM THE WEST. WINDS WILL SHIFT TO WNW
WITH FRONTAL PASSAGE AND BECOME GUSTY LATE. GUSTS AROUND 35 KT ARE
LIKELY VERY LATE TONIGHT THROUGH WEDNESDAY MORNING. ISSUED A GALE
WARNING FOR THIS TIME PERIOD FOR MARGINAL GALE FORCE GUSTS.
OUTLOOK.../WEDNESDAY NIGHT THROUGH SATURDAY/
WEDNESDAY NIGHT AND THURSDAY...WINDS MAY BRIEFLY DROP BELOW SCA
THRESHOLDS FOR A TIME. HOWEVER...WINDS WILL RAPIDLY PICKUP AS A LOW
PRESSURE PASSES OUR REGION AND PULLS DOWN ARCTIC AIR. WINDS WILL LIKELY
INCREASE TO GALES LATE THURSDAY AND THURSDAY NIGHT. FREEZING SPRAY
IS ALSO LIKELY AS ARCTIC AIR RUSHES OVER THE RELATIVELY WARM OCEAN.
WE MAY EVEN SEE SOME ARCTIC SEA SMOKE BY EARLY FRIDAY MORNING.
FRIDAY...FREEZING SPRAY IS EXPECTED DURING THE MORNING. GALE FORCE
NORTHWEST WIND GUSTS IN THE MORNING SHOULD DIMINISH TO SCA
THRESHOLDS DURING THE AFTERNOON.
SATURDAY...WE STILL MAY HAVE TO DEAL WITH SCA WIND GUSTS WITH SUCH
COLD AIR RESULTING IN NICE MIXING OVER THE RELATIVELY WARM OCEAN.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...GALE WARNING FROM 5 AM TO 11 AM EST WEDNESDAY FOR ANZ230>237-
250-254-255.
&&
SYNOPSIS...EKSTER
NEAR TERM...EKSTER
SHORT TERM...EKSTER
LONG TERM...FRANK
AVIATION...EKSTER/FRANK
MARINE...EKSTER/FRANKHazardous weather outlook, Jan 12, 3:48 PM EST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 348 PM EST MON JAN 12 2009 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>007-132100- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI- 348 PM EST MON JAN 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. AN ARCTIC COLD FRONT WILL LIKELY BRING BRIEF SCATTERED SNOW SHOWERS AND HEAVIER SQUALLS TO THE REGION LATE TUESDAY AND TUESDAY NIGHT...WHICH WILL INITIALLY BE IN THE FORM OF RAIN SHOWERS ACROSS THE COASTAL PLAIN. SOME LIGHT SNOW ACCUMULATIONS UP TO AN INCH ARE POSSIBLE... PARTICULARLY IN THE INTERIOR. MEANWHILE...ALONG THE COAST WHERE TEMPERATURES WILL LIKELY BE ABOVE FREEZING IN THE EVENING...MAY SEE A FLASH FREEZE AS TEMPERATURES RAPIDLY FALL BY DAYBREAK WEDNESDAY. IN ADDITION...A BRIEF MARGINAL WIND ADVISORY MAY BE NEEDED FOR PORTION OF THE REGION EARLY THURSDAY MORNING. THE BEST CHANCE FOR THIS MIGHT BE WESTERN MASSACHUSETTS AND NORTHERN CONNECTICUT. A LOW PRESSURE SYSTEM WILL LIKELY BRING A LIGHT TO MODERATE SNOWFALL TO SOUTHERN NEW ENGLAND ON THURSDAY. THERE IS A GOOD CHANCE THAT WE MAY MAY EVENTUALLY NEED A WINTER WEATHER ADVISORY. FINALLY...AN ARCTIC OUTBREAK IS EXPECTED TO TAKE CONTROL OF OUR WEATHER BEHIND THE STORM SYSTEM THURSDAY NIGHT INTO SATURDAY. WIND CHILLS WILL LIKELY DROP TO BETWEEN 15 AND 25 BELOW ZERO LATE THURSDAY NIGHT AND FRIDAY MORNING. A WIND CHILL ADVISORY WILL LIKELY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ233-132100- VINEYARD SOUND- 348 PM EST MON JAN 12 2009 ...GALE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WATCH. IN ADDITION...LIGHT FREEZING SPRAY MAY AFFECT THE WATERS WEDNESDAY MORNING. ANOTHER ROUND OF GALE FORCE NORTHWEST WIND GUSTS IS EXPECTED LATE THURSDAY INTO FRIDAY MORNING...BEHIND A SECOND ARCTIC COLD FRONT. FREEZING SPRAY IS ALSO EXPECTED TO DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RIZ008-132100- BLOCK ISLAND RI- 348 PM EST MON JAN 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN RHODE ISLAND. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. IN ADDITION...LIGHT FREEZING SPRAY MAY AFFECT THE WATERS WEDNESDAY MORNING. ANOTHER ROUND OF GALE FORCE NORTHWEST WIND GUSTS IS EXPECTED LATE THURSDAY INTO FRIDAY MORNING...BEHIND A SECOND ARCTIC COLD FRONT. FREEZING SPRAY IS ALSO EXPECTED TO DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>232-234>237-250-254-255-132100- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-BUZZARDS BAY- RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 348 PM EST MON JAN 12 2009 ...GALE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WATCH. IN ADDITION...LIGHT FREEZING SPRAY MAY AFFECT THE WATERS WEDNESDAY MORNING. ANOTHER ROUND OF GALE FORCE NORTHWEST WIND GUSTS IS EXPECTED LATE THURSDAY INTO FRIDAY MORNING...BEHIND A SECOND ARCTIC COLD FRONT. FREEZING SPRAY IS ALSO EXPECTED TO DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 9:31 PM EST | Small Craft Advisory for Hazardous Seas | BOX | 5 hr |
Nearby
Gale Warnings in Massachusetts, 2009Every gale warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.